Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 151, NWS Omaha, NE

May 8, 2001Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 8, 2001, 5:31 PM CDT for Johnson County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 2001, 5:31 PM CDT (22:31 UTC)
Expired
May 8, 2001, 6:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 082231
SVROMA
NEC097-082300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
531 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF STERLING...OR ABOUT 20 MILES
  EAST OF BEATRICE...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  TECUMSEH

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4045 9645 4027 9641 4027 9607 4052 9610

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:10 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 8, 3:10 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 8, 11:39 AM CDT, 5 hours 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-082215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1139 AM CDT TUE MAY 8 2001

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR TONIGHT
IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THROUGH THE AFTERNOON AND INTO EARLY
EVENING.  MOISTURE IS LIMITED AND SHEAR IS WEAK.  AN ISOLATED
THUNDERSTORM COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL.

THE CHANCE OF THUNDERSTORMS WILL DIMINISH RAPIDLY EARLY THIS EVENING
AS A JET MAXIMUM MOVES PAST.

POWERS
Local storm report, May 8, 5:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
513 PM CDT TUE MAY 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1 E TECUMSEH              NE   .75 INCH HAIL
05/08/01   JOHNSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:42 PM CDTSevere Thunderstorm WarningOAXJohnson48 min
May 8, 5:41 PM CDTSevere Thunderstorm WarningOAXLancaster34 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.